Results 1 to 10 of 10

Thread: Methotrexate??

  1. #1
    Join Date
    Aug 2010
    Posts
    4
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Question Methotrexate??

    I will be starting chemotherapy soon, and my rheumatologist advised me she will have me on methotrexate. I am scared. I am 21 years, and was diagnosed w/ SLE last year, so its been a very rough year for me- especially because I don't know anyone else w/ Lupus that can relate to my problems n be able to understand.

    Can someone please let me know of their experience from taking methotrexate and the side effects .. i would really appreciate it!!

    God Bless!

  2. #2
    Join Date
    May 2010
    Posts
    980
    Thanks
    57
    Thanked 309 Times in 250 Posts

    Default

    I've not used it myself, but others who have will come along and talk about their first-hand experiences. I work with a fellow who has psoriatic arthritis and is using 400 mg a week on Fridays. He loves it. His symptoms of the arthritis have subsided and he hasn't displayed any side-effects yet after several months. They'll probably reduce his dosage. Another fellow has Crohn's and had to start using Methotrexate recently. He initially was getting stomach cramps when doing 200 mg a week, but it's been easing up for him, and his symptoms from the Crohn's are improving. It's scary, but if it works for you... We'll be praying. btw, "welcome to the forum".

  3. #3
    Join Date
    Jul 2010
    Location
    Florida
    Posts
    48
    Blog Entries
    4
    Thanks
    3
    Thanked 9 Times in 9 Posts

    Default

    I was on methotrexate tablets which i tolerated fine untill my rheumy had to increase the dose bacause of my increased flare ups but I couldn't tolerate it. made me really nauseous and gave me lots of abdominal pain so it changed to injections which I gave myself. I am no longer on it because it wasn't controlling my lupus. Here are a list of sise effects (hair loss, nausea, stomach pain, vomiting, lowered resistance to infections, unusual tiredness, irregular periods and vaginal discarge) to name a few. Severe side effectst which you would need to tell your doctor right away are (swelling of mouth, faceand tongue, rash, hives, shortness of breath, blood in urine and black tarry stool) to name a few. I hope this will shed somelight for you and that what didn't work for me will work for you.

    Good luck and feel better slim

  4. #4
    Join Date
    Aug 2010
    Posts
    4
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Thanks for the information!!I should be starting to take it on Sept 11th im scared

  5. #5
    Join Date
    May 2007
    Location
    Seaside, Ca.
    Posts
    3,871
    Thanks
    196
    Thanked 948 Times in 732 Posts

    Default

    I've been taking MTX for over a year now, and it's not too bad. The pill form did not work for me at all. My body just totally rejected it. The injections work just fine. My hubby gives me the "shot" every Sunday evening - that way I can sleep through the worst of the queasiness. After my shot, I have some chai tea and a square of dark chocolate. The chocolate seems to help with the metallic taste that the medicine causes in my mouth. I usually feel rather queasy all night.
    The next morning, I eat bland foods and spend a down day on the couch with the cats, watching The Food Network. By mid-afternoon, I feel fairly normal. For the rest of the week, I feel much better and have more energy, so it's worth it!
    Good luck with it, and don't be scared - you'll get used to it.
    Hugs,
    Marla

  6. #6
    Join Date
    Apr 2008
    Location
    Klamath Falls Oregon
    Posts
    291
    Thanks
    0
    Thanked 10 Times in 7 Posts

    Default

    Hey there marla, I have been taking cytoxin(generic form) for about 3 weeks now, I still feel nauteous most of the time and am tired and do not have any ambition to do anything. So what to you is feeling fairly normal? Do you still feel the effects of the lupus or the med.?
    Quote Originally Posted by magistramarla View Post
    I've been taking MTX for over a year now, and it's not too bad. The pill form did not work for me at all. My body just totally rejected it. The injections work just fine. My hubby gives me the "shot" every Sunday evening - that way I can sleep through the worst of the queasiness. After my shot, I have some chai tea and a square of dark chocolate. The chocolate seems to help with the metallic taste that the medicine causes in my mouth. I usually feel rather queasy all night.
    The next morning, I eat bland foods and spend a down day on the couch with the cats, watching The Food Network. By mid-afternoon, I feel fairly normal. For the rest of the week, I feel much better and have more energy, so it's worth it!
    Good luck with it, and don't be scared - you'll get used to it.
    Hugs,
    Marla
    Blessed be the God and Father of our Lord Jesus Christ, the Father of mercies and God of all comfort, who comforts us in all our tribulations, that we may be able to comfort those who are in any trouble, with the comfort wich we ourselves are comforted by God. 2 Corinthians 1:3

  7. #7
    Join Date
    May 2007
    Location
    Seaside, Ca.
    Posts
    3,871
    Thanks
    196
    Thanked 948 Times in 732 Posts

    Default

    Hi Jim,
    In answer to your question - a couple of days after my injection, I have more energy and I feel like getting out and getting involved in the world. I usually feel that way until the weekend, when I start winding down again, and I usually feel ready for the next shot on Sunday night.
    My dx is Mixed Connective Tissue Disease, so I have symptoms of Lupus, RA, Sjogren's, Psoriasis, Polymyositis, etc. Nothing seems to stop the pains in my legs, so "fairly normal" means that I'm still limping along on my cane. The MTX has cleared up most of the psoriasis, helps with the energy level, and is supposed to keep the damage from the RA from getting any worse, so it is worth it to me.
    I hope that your nausea settles down and that your meds start working for you.
    Hugs,
    Marla

  8. #8
    Join Date
    Aug 2010
    Location
    TN/North MS
    Posts
    152
    Blog Entries
    4
    Thanks
    14
    Thanked 11 Times in 10 Posts

    Default

    Hey honey, I can understand the fear. I took MTX back in 07 and the main thing I noticed from it was just nausea. I will say this though. If you are on it DO NOT get pregnant. I'm sure they told you this, but the medicine robs you of natural folic acid and even the folic acid that is prescribed in conjunction with the medicine is not enough to support you in the event you do become preg. I see that you're young. I was 24 when I took it and didn't get pregnant while I was on it. However, I was not informed that you should wait quite awhile to try and conceive after you discontinue the medication. I got pregnant a month after I stopped taking it with twins and they both stopped growing before 8 weeks. My body wasn't even strong enough to miscarry so I had to have a D&C. There have been so many times that I've blamed myself, but I was young and trusted that my doctor and pharmacist told me everything I needed to know. Be your own advocate for sure.
    Just know if it doesn't work for you or you don't like the way it makes you feel.. you can stop taking it and try another route. Good luck and I hope it gives you some relief! ((hugs))

  9. #9
    tgal's Avatar
    tgal is offline Super Moderator Super ModeratorEmperor of the Solar System
    Join Date
    Jan 2010
    Location
    Houston, Texas
    Posts
    4,521
    Thanks
    1,547
    Thanked 1,741 Times in 1,211 Posts

    Default

    Quote Originally Posted by Islablue View Post
    Hey honey, I can understand the fear. I took MTX back in 07 and the main thing I noticed from it was just nausea. I will say this though. If you are on it DO NOT get pregnant. I'm sure they told you this, but the medicine robs you of natural folic acid and even the folic acid that is prescribed in conjunction with the medicine is not enough to support you in the event you do become preg. I see that you're young. I was 24 when I took it and didn't get pregnant while I was on it. However, I was not informed that you should wait quite awhile to try and conceive after you discontinue the medication. I got pregnant a month after I stopped taking it with twins and they both stopped growing before 8 weeks. My body wasn't even strong enough to miscarry so I had to have a D&C. There have been so many times that I've blamed myself, but I was young and trusted that my doctor and pharmacist told me everything I needed to know. Be your own advocate for sure.
    Just know if it doesn't work for you or you don't like the way it makes you feel.. you can stop taking it and try another route. Good luck and I hope it gives you some relief! ((hugs))

    {{{{{Hugs}}}}} This disease just causes some horrible things. Glad you are here with us
    Mari

    Success is not final, failure is not fatal: it is the courage to continue that counts.

    ~Winston Churchill~







  10. #10
    Join Date
    Mar 2009
    Location
    Lebanon, Pa.
    Posts
    795
    Blog Entries
    4
    Thanks
    26
    Thanked 77 Times in 54 Posts

    Default

    I was on methotrexate pill form for over a year and it did not work like it shoul so i am giving myself the injections for about two weeks now and i have had no difference in the pain levels but i will give it some time. I was scared to death to take this drug but if you want to feel better you have to. It is hard not to be in control of your life but i still want to go on living so i put up with it. Love and prayers Bonita

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •